Snakes in a Love Drug 2

Print Friendly, PDF & Email
March 29, 2020 | 4 Comments

Comments

  1. I find interesting an argument about sexual effects of common oral contraceptives taken by many women. Among women who take them, some have a more or less significant drop in libido. I heard someone say that she was sexually “reborn” after suspension, that the contraceptive pill flattened every sexual sensation and removing it she “was able again to feel every little sensation that had come to forget, every touch of the skin..”. Years ago, on an Italian forum for women, there was a girl who denounced loudly that after the suspension of the contraceptive pill her sexuality had never returned as before, that before the pill she often masturbated as an anti-stress and was easily multi-orgasmic, while with the pill she became anorgasmic, and after removing it she regained the capacity of no more than one consecutive orgasm and not as easily as before. There is no trace of her account anymore and I can’t say if it was all true.

    However, there is some hint regarding the possibility of persistent sexual alteration from female oral contraceptives, which for some reason have not been further investigated: https://www.jsm.jsexmed.org/article/S1743-6095(15)31288-1/abstract

    In women with sexual dysfunction, SHBG changes in “Discontinued‐Users” did not decrease to values consistent with “Never‐Users.” Long‐term sexual, metabolic, and mental health consequences might result as a consequence of chronic SHBG elevation. Does prolonged exposure to the synthetic estrogens of OCs induce gene imprinting and increased gene expression of SHBG in the liver in some women? Prospective research is needed.

    Panzer C, Wise S, Fantini G, Kang D, Munarriz R, Guay A, and Goldstein I. Impact of oral contraceptives on sex hormone‐binding globulin and androgen levels: a retrospective study in women with sexual dysfunction. J Sex Med 2006;3:104–113.

  2. I’m very wary of hormones. I’m actually scared of taking Vitamin D which I understand is a hormone, unlike other vitamins. GPs are routinely dishing out Vitamin D as though it’s the greatest thing since sliced bread. It’s suposed to make us younger and fitter, but the one time I took it for a few days I felt quite foggy brained and weary.

    My major life-changing experience with artificial hormones came when I was 30. It was horrendous. A year before, I’d had to have an emergency Caesarean section to save my life and that of my first son. The surgery was not well done. It later appeared that the uterus and the bladder had been caught up together when I was sewn up afterwards. When the gynaecologist did the three month internal check in clinic to see that the womb had reverted back after childbirth to its correct position, he didn’t do it properly. He thought I was pregnant again, but the pregnancy didn’t follow through, it was what is termed ‘a missed abortion’ or ‘ a false alarm.’ So he gave me the mini Pill which he said would sort things out.

    Well, within 3 days of taking those little pills, I could feel myself going crazy. I remember feeling impending doom, the sky looked darker, and I was engulfed in overwhelming inexplicable fear. Fear of what, I couldn’t work out. A person who loves to be alone, working, with good concentration, I began to be a terrified muzzy headed lost soul. I had a little toddler to care for.

    I can remember standing in our Hall, beside our grandfather clock, with my son strapped in his pushchair, looking at the hands on the clock’s brass face and deciding that when they reached 1 pm I would walk down the road where we lived and thrown myself under a bus. I felt sure someone would take care of my son, seeing him on the pavement in the buggy. My mind was not my own, I felt as though I was in a nightmare of unreality that I couldn’t wake from. The garden outside didn’t look ‘right’, it looked somehow weird. As though I didn’t recognise it. Fortunately something prevented me going out of the house on that fateful day,

    The sky stayed like a constant grey flannel over me as I awoke each day to battle on, and I was afraid to be alone in the house. I had, to my enormous humiliation and embarrassment, to ask neighbours if I could bring my little son and spend the day with them till my husband came home from work in the evenings. Otherwise the fear was impossible to manage. I did not dare to be alone.

    In the end my GP gave me low dose Valium benzodiazepam, which I took for 4 weeks only, and three months into this living hell, thankfully the fear started to recede. But it was almost a full year until I felt that my mind was my own again. I learnt through all this about using creativity to distract myself from the fear. But my concentration was shot and I couldn’t read or watch a film on TV. Only football, which I normally loathe, held my attention, perhaps because it was mindless and it moved fast. Looking after my son was terribly difficult. We sat in his playpen together in case I fell asleep and he wandered off.

    I finally found an excellent book by Dr Katerina Dalton, a gynaecologist, called ‘Once a Month’ in which she suggests that if you take artificially made hormones like progesterone and estrogen, the body assumes it can shut down from making its own but into the void they leave, it moves Adrenalin – hence the feeling of ramped up but inexplicable fear. But very gradually the body gets the message to restore its own natural hormone balance and tops up its own hormones.

    A similar thing happened to me when given Prednisone steroid (which I think is a hormone?) for a breathing ‘allergy to grasses’ problem one summer when I was 42. I lost a great deal of weight because everything tasted dreadful. I had akathisia due to discs in my neck swelling up with fluid and pressurising my spinal cord. No doctor would ever concede that these two prescribed drugs could have made me feel so unwell. It took almost a year to feel right in my head again.

    I therefore keep well away from these hormone ‘chemical messengers’. Even Vitamin D. The hormones about which I understand so little. If you get your personal balance wrong it seems it can change your personality for some months and get your branded by your family as temporarily crazy.

  3. I haven’t heard much about “estrogen withdrawal,” but testosterone withdrawal seems very common. The FDA has issued this warning:

    “Individuals abusing high doses of testosterone have also reported withdrawal symptoms, such as depression, fatigue, irritability, loss of appetite, decreased libido, and insomnia.”

    This was aimed at men who were either taking medical treatments for “Low T,” or using black-market hormones for muscle-building. But a couple of former transmen who had decided to de-transition and quit T told me they had gone through something very similar, without any idea of the cause. They had blamed their distress on gender dysphoria, or their own assumed depressive tendencies. And they had wondered if it were a sign that de-transitioning was a bad idea, as their “true nature” really was male after all.

    This withdrawal syndrome seems to mimic amphetamine withdrawal: a mix of severe depression, lack of confidence, fatigue and “brain fog.” The “pleasant” psychological effects of T are similarly amphetamine-like – both males and females often report extra energy, self-confidence and generalized “sex drive” (though not necessarily sexual satisfaction). Especially when you first start.

    And adverse effects of T often resemble what you’d expect of a meth addict: aggression, hostility, paranoia, etc. These are legendary among athletes taking large doses of T and other steroids to “bulk up.” But a minority of men taking more modest doses find their personalities changing in similar ways – as do some (but not all) female-to-male transitioners.

  4. A comment just left on the Lupron was made in AbbVie post

    I am truly sorry that you had to go through that. I mean, the side effects of Lupron can be truly awful. But I don’t think it should be removed, people should just be made aware of them before getting a shot. This thing saves lives, it helps treat prostate cancer, and it’s an excellent blocker for transgender youth. I myself, am transgender and I’ve had two shots of Lupron, the stuff makes me feel so much more relieved in my own body. Knowing that my puberty has been stopped just makes me so much happier and lets me worry about one less thing. Before I got my shot, my endocrinologist ran through all the risks with me and made sure I was aware of what could happen. Again, I am so sorry that you had to go through that, but I don’t think removal is the answer

Leave a Reply